Drought, Briscoe
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Briscoe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
Drought levels improved through November over the Rolling Plains and extreme southeastern Texas Panhandle, however severe (D2) to exceptional (D4) drought categories remained. Exceptional drought persisted over eastern Cottle County connecting with a larger exceptional drought region along the Red River to the east.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought levels improved through November over the Rolling Plains and extreme southeastern Texas Panhandle, however severe (D2) to exceptional (D4) drought categories remained. Exceptional drought persisted over eastern Cottle County connecting with a larger exceptional drought region along the Red River to the east.
November was characterized by much below seasonal average temperatures and wetter than normal conditions for the entire region. Unfortunately, the southeastern Texas Panhandle and the northern Rolling Plains experienced precipitation of 50% of normal or less. Temperatures at Childress were 3.3 degrees below seasonal averages. Keetch-Byram Drought Index Values improved with values between 400-500 over the southeastern Texas Panhandle. Much of the Rolling Plains saw values improve to 200-400. Winter wheat received a good start to the season due to much of the area receiving above average precipitation. Widespread hard freezes led to rapid curing of fine fuels although fuel loads were reported as normal and no wildfires were observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 31, 10:42 PM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1142 PM CDT FRI OCT 31 2014 .AVIATION... VFR STILL EXPECTED TO PREVAIL THROUGH THE NEXT 24 HOURS...THOUGH CLOUDS WILL THICKEN AND LOWER ON SATURDAY FOR A PERIOD. LIGHT EASTERLY WINDS LATE THIS EVENING WILL VEER SOUTHERLY SATURDAY MORNING...BECOMING MODESTLY BREEZY DURING THE AFTERNOON HOURS. && .PREV DISCUSSION... /ISSUED 825 PM CDT FRI OCT 31 2014/ UPDATE... WE HAVE DECIDED TO ISSUE A SPECIAL WEATHER STATEMENT /SPS/ TO FURTHER HIGHLIGHT THE POTENTIAL FOR PATCHY FROST LATE TONIGHT ACROSS MUCH OF THE SOUTHERN TEXAS PANHANDLE...ROLLING PLAINS...AND CENTRAL AND EASTERN SOUTH PLAINS. THE ONGOING FORECAST REMAINS ON TRACK WITH MOSTLY CLEAR SKIES /ASIDE FROM SOME PASSING CIRRUS/...LIGHT WINDS AND A COOL CANADIAN AIRMASS ALL CONSPIRING TO BRING A CHILLY START TO NOVEMBER. MANY LOCATIONS WILL LIKELY SEE TWO METER TEMPERATURES FALL INTO THE MIDDLE 30S...WITH A FEW FAVORED LOW-LYING POCKETS POTENTIALLY SEEING A LIGHT FREEZE. THESE CHILLY TEMPERATURES ALONG WITH DEWPOINTS HOLDING IN THE UPPER 20S TO LOWER 30S SHOULD SUPPORT AT LEAST PATCHY FROST. WE DID EXPAND THE FROST MENTION IN THE GRIDS SOMEWHAT...BUT LARGELY LEFT THE INHERITED GRIDS AS IS. GIVEN THE EXPECTED SPOTTY NATURE OF THE FROST AND AFTER COORDINATION WITH OUR NEIGHBORS...WE HAVE DECIDED TO ISSUE AN SPS INSTEAD OF FROST ADVISORY. NO OTHER ADJUSTMENTS WERE MADE TO THE FORECAST ATTM. PREV DISCUSSION... /ISSUED 306 PM CDT FRI OCT 31 2014/ SHORT TERM... CHILLY 1037MB SURFACE HIGH POISED NEAR SIOUX FALLS/SD AT 19Z CONTINUED TO OOZE VERY DRY AIR SOUTHWARD INTO THE TX PANHANDLE AND MUCH OF OKLAHOMA. IN KANSAS...EARLY AFTERNOON TEMPS IN THE 40S UNDER FULL SUN ARE A GOOD TESTAMENT TO THIS UNSEASONABLY COOL AIR MASS. FORTUNATELY FOR OUR FORECAST AREA...THE SURFACE PRESSURE RIDGE WILL SHIFT EAST OF THE REGION BY THE WITCHING HOUR AND THREATEN MUCH OF OKLAHOMA AND NORTH TX WITH A WIDESPREAD FREEZE. WINDS HERE ARE ALREADY VEERING EASTERLY AND WILL TREND SOUTHERLY OVERNIGHT WHILE HOLDING AROUND 10 MPH. THE EXCEPTION TO THIS IS IN OUR EASTERN ZONES NEAREST THE DEPARTING RIDGE AXIS WHERE WINDS ARE MORE APT TO REMAIN LIGHTER. A BRIEF FREEZE REMAINS POSSIBLE IN SOME LOCALES...BUT AFTER COORDINATION WITH NEIGHBORING OFFICES IT WAS DEEMED TOO CONDITIONAL FOR A WIDESPREAD FREEZE THREAT AND ANY FROST OR FREEZE PRODUCTS. HOWEVER...WE DID ADD PATCHY FROST MENTION LATE TONIGHT ACROSS THE NRN S PLAINS AND ROLLING PLAINS WHERE TEMPS AND HUMIDITIES APPEAR MOST FAVORABLE AHEAD OF THE DRIER AIR IN THE SOUTHEAST PANHANDLE. INTERMITTENT CIRRUS OVERNIGHT COULD PREVENT THIS ALTOGETHER...BUT SATELLITE TRENDS SUGGEST GAPS IN THESE CLOUDS ARE LIKELY. BY SATURDAY AFTERNOON...AN UPPER RIDGE WILL HAVE PUSHED DOWNSTREAM OF THE REGION AND REPLACED NLY WINDS ALOFT WITH SW FLOW. THIS WILL PULL A ZONE OF MID-LEVEL MOISTURE FROM NRN MEXICO INTO THE S PLAINS AND MAKE FOR MORE CLOUD COVER THAN IN RECENT DAYS. LEE TROUGHING MEANWHILE IN SERN CO AND NERN NM WILL CREATE SOME BREEZY SLY WINDS LOCALLY...BUT THE NAM/MET ARE MORE AGGRESSIVE WITH CLOUD COVER COMPARED TO THE GFS/MAV AND AS A RESULT KEEP WINDS ABOUT 5 KNOTS LIGHTER THAN THE GFS. DID TREND WINDS A BIT LOWER THAN BEFORE GIVEN OVERCAST HIGH CLOUDS FROM METARS IN SONORA. LONG TERM... INTERESTING FORECAST WITH DECENT PROSPECTS FOR RAIN INTO EARLY NEXT WEEK. BY SATURDAY EVENING....RIDGING OVER THE CENTRAL USA UP TO NEAR UNGAVA BAY WILL BE REPLACED WITH SOUTHWESTERLY FLOW AHEAD OF AN UPPER LEVEL STORM SYSTEM CURRENTLY COMING ASHORE THE PACIFIC NORTHWEST. BEST ENERGY THROUGH THE WEEKEND WILL REMAIN ACROSS THE NORTHERN PLAINS AS A LOW SWEEPS TO A NEGATIVE CONFIGURATION ACROSS MT WHILE LEAVING A TROUGH SWEEPING BACK ACROSS THE SWRN US TOWARD 22N127W. THE ECM/CMC PINCHES OFF A LOW ACROSS BAJA CALIFORNIA AS THE MAIN JET REMAINS TO OUR NORTH. HOW THE LOW EVENTUALLY EJECTS REMAINS A SIZABLE QUESTION. NORTHWEST FLOW ALOFT DOES NOT TO RETURN UNTIL NEXT WEEKEND. THE ECM DEPICTS TWO PERIODS OF ENHANCED UVV THE FIRST BEING MONDAY NIGHT AND A SECOND INTO THURSDAY. SOUTHERLY SURFACE FLOW WILL HELP TO USHER IN A JUICIER AIRMASS. PRECIPITATION SHOULD START EARLY MONDAY ACROSS THE TX/NM BORDER AND OVERSPREAD THE REGION FOR MUCH OF THE DAY. A DRYLINE FEATURE WILL SWEEP ACROSS THE AREA MONDAY EVENING BRINGING A QUICK END TO THE PRECIPITATION FOLLOWED BY A COLD FRONT JUST BEFORE DAYBREAK TUESDAY MORNING. SOME RESIDUAL ACTIVITY MAY BE PRESENT EARLY TUESDAY MORNING ACROSS THE ROLLING PLAINS. THERE ARE SOME INDICATIONS THAT THINGS WILL DRY OUT TUESDAY AND WEDNESDAY BUT WILL KEEP LOW-END POPS GOING FOR THE TIME BEING. PRECIPITATION INCREASING ON THURSDAY IS CONTINGENT ON THE EVOLUTION OF SOUTHWESTERN LOW WITH THINGS CLEARING OUT FOR NEXT WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 35 63 38 72 44 / 0 0 0 20 40 TULIA 34 62 41 69 49 / 0 0 0 20 30 PLAINVIEW 34 62 43 69 49 / 0 0 0 20 30 LEVELLAND 35 64 41 69 47 / 0 0 0 20 30 LUBBOCK 35 63 45 69 51 / 0 0 0 20 30 DENVER CITY 36 65 44 70 49 / 0 0 0 20 30 BROWNFIELD 37 65 45 70 50 / 0 0 0 20 30 CHILDRESS 33 61 43 69 53 / 0 0 0 20 20 SPUR 33 63 43 69 52 / 0 0 0 20 20 ASPERMONT 34 63 45 70 53 / 0 0 0 10 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 23/33/23
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 145 PM CDT FRI OCT 31 2014 TXZ021>044-011845- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 145 PM CDT FRI OCT 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT NON PRECIPITATION PATCHY LIGHT FROST IS EXPECTED BY EARLY SATURDAY MORNING OVER MUCH OF THE ROLLING PLAINS AND INTO PORTIONS OF THE SOUTH PLAINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOCALLY HEAVY RAINFALL AND MINOR FLOODING MAY DEVELOP BY MONDAY INTO EARLY TUESDAY AS A SLOW-MOVING STORM SYSTEM IMPACTS THE REGION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 809 PM CDT FRI OCT 31 2014 TXZ023>026-029>032-035>038-041>044-011300- SWISHER-BRISCOE-HALL-CHILDRESS-HALE-FLOYD-MOTLEY-COTTLE-LUBBOCK- CROSBY-DICKENS-KING-LYNN-GARZA-KENT-STONEWALL- INCLUDING THE CITIES OF...TULIA...SILVERTON...QUITAQUE... MEMPHIS...TURKEY...CHILDRESS...PLAINVIEW...FLOYDADA...LOCKNEY... MATADOR...ROARING SPRINGS...PADUCAH...LUBBOCK...SLATON... WOLFFORTH...CROSBYTON...RALLS...DICKENS...SPUR...GUTHRIE... TAHOKA...ODONNELL...POST...JAYTON...ASPERMONT 809 PM CDT FRI OCT 31 2014 ...PATCHY FROST POSSIBLE LATE TONIGHT AND EARLY SATURDAY... COOL AND RELATIVELY DRY CANADIAN AIR HAS MOVED INTO WEST TEXAS BEHIND A COLD FRONT THAT PLUNGED THROUGH THE SOUTH PLAINS ON THURSDAY. THIS CANADIAN AIR...COMBINED WITH MOSTLY CLEAR SKIES AND LIGHT WINDS...WILL SET THE STAGE FOR A COLD START TO NOVEMBER. TEMPERATURES LATE TONIGHT AND EARLY SATURDAY MORNING WILL DIP INTO THE MIDDLE TO LOWER 30S FOR SOME SPOTS ACROSS THE SOUTHERN TEXAS PANHANDLE...ROLLING PLAINS...AND CENTRAL AND EASTERN SOUTH PLAINS. PATCHY FROST WILL BE POSSIBLE...PARTICULARLY FOR LOW LYING RURAL AREAS. IN ADDITION...ISOLATED LOCATIONS MAY EXPERIENCE A LIGHT FREEZE. SENSITIVE VEGETATION SHOULD BE PROTECTED OR MOVED INDOORS.
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, November 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544444, 544445, 544446, 544447, 544448, 544449, 544450.